depressed person in dark cloud

A Medication for Me

There I lie in bed, unable to gather the energy to move. The ceiling fan above me was whirling round and round before the continuous spinning caused me to feel sick.

Was my medication causing side effects?

I tried to move from my position, but I felt almost unable to move. My limbs felt too heavy; I felt lethargic. .. and this went on for months. I was pale, withdrawn, and totally ready to throw in the towel.

I felt sick most days and my body ached. My physical state had a lot to do with my depression, but even more to do with my overall health. I had no reason to feel these pains, no other illnesses or issues. I began to question the things that I was putting into my body including my medication.

Starting treatment with Triumeq

My HIV regimen began with taking Triumeq, a prescription that would help rid the virus enough to be undetectable. Triumeq has been shown to have no side effects and worked to make me undetectable in two months. This medication is very successful for many patients. I was so impressed by the research on the medication that I forgot that everyone’s body does not react the same.

Following my regimen was my first check-in appointment, and it left me with no answers. My doctor asked if I was managing well, and I thought I had been because I was undetectable. I made no correlation between the medication and my symptoms. I thought since my status was undetectable that my medication was working, and something else had to be wrong.

Deciding to change my regimen

A month after my appointment, I decided that I couldn’t take it anymore. I needed relief. I called my general doctor to do some testing and probed for what could be wrong. Although my efforts were great, the results fell short. My general doctor encouraged me to call my infectious disease doctor. I felt lost and just wanted to feel normal.

I was nervous about the change

I arrived at my check-up appointment, tired, as usual. I started to explain my symptoms to the doctor and how “nothing seemed to work.” I burst into tears explaining how every day felt like a battle that I could not win.

She took my words seriously and thought of many solutions before we decided to change my regimen. Changing my regimen scared me and made me nervous. I was so afraid that changing prescriptions would result in a more damaging detectable status. I was wrong.

Switching to Biktarvy

My medication was switched to Biktarvy and, within two months, things had changed. I no longer had the feeling that my limbs were too heavy to carry, and I no longer looked ghostly. I am not sure why the first medication gave me side effects, and I am not sure if the doctors knew either. But I am sure that changing the medication made a great difference.

I had to remember that proven research does not mean that it includes everyone because it did not include me. I had to remember to advocate for myself and to make note of changes that happen to my body.

I am now trying to keep a daily journal, one where I can track how my physical and mental health are doing. Trust your gut. After all, it is YOURS.

Do what is best for you.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The H-I-V.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.